Edwin Roth, M.D.
THE POST-LSD SYNDROME      
Q & A

 Welcome to the Q & A site, on which questions and comments from readers will receive replies from me.  Questions and comments should be submitted on the CONTACT AUTHOR site, will be reviewed and editted by me, and will then be posted here.  Confidentiality will be maintained.

 


Question  7/02/15, Addendum to 10/24/14

Dr. Roth, thank you for your help.  I am still shocked that one dose of LSD 35 years ago has caused me so much anxiety and instability.  I have replaced the Seroquel with 5 mgm of Zyprexa nightly and I now sleep well.  But I am gaining weight, and have severe anxiety attacks for which I take as much as 20 mgm of Valium a day.  Some days I take no Valium.  I also have been on 20 mgm of Paxil daily for several years, and seem to need it.  Do you have any advice?

Reply:  I think the Zyprexa is treating your Post-LSD Syndrome well, and your weight gain indicates you should lower the dose gradually to 2.5 mgm nightly, e.g., take 2.5 mgm on Monday and Friday nights and 5 mgm the rest of the week for one week, and then lower the dose an additional night each week as long as you continue to feel well.  The Valium is a problem- I think you are addicted to it and experience withdrawal symptoms, particularly severe anxiety, if you don't take it regularly.  You can taper off of it gradually, and probably will feel better.  I advise you to take 5 mgm every eight hours for a week, and then try to reduce the dose to 2.5 mgm every 6 hours.  That should go fairly easily, and you could take an extra dose of 2.5 mgm if you should have some initial withdrawal anxiety. After another week or two, you can reduce the Valium to 2.5 mgm every eight hours, then after another week reduce it to 2.5 mgm twice a day, and then to once a day.  You would then no longer be addicted and can taper off the daily dose as you choose.  As I discuss in the book,  Paxil often causes problems, particularly anxiety.  I suggest that you reduce the Paxil to 10 mgm on Mondays and Fridays as I described above with the Zyprexa, continuing 20 mgm on the other days, and then lower the dose an additional day each week as you are able to without symptoms.  You then could take stock and see how these changes have effected you.  I hope this is helpful.

Question   6/01/15

Dr. Roth, I found your information after seeking to understand the experience of my brother who used LSD perhaps half a dozen times between December and April. Immediately after his last use in April, he developed what appeared to be a manic episode (severe irritability, pressured and rapid speech, increased spending and engagement in dangerous behavior). After his psychiatrist prescribed Zyprexa, the manic symptoms remitted. However, since his last use of LSD, he is reporting intermittent episodes of dizziness, near-black outs, and had a seizure this weekend. These episode of dizziness/black out began before taking the Zyprexa but after the LSD. Have you heard of this or know whether it is related to the LSD? Is it reversible? Do you have any recommendations? Any help you can offer would be invaluable. Thank you.

Reply:  I think your brother is experiencing the acute toxic effects of LSD poisoning, for which the Zyprexa is usually the best treatment.  The dosage range of Zyprexa for his condition is much higher than required for the Post-LSD-Syndrome, usually 10 to 15 mgm/day, but varies with the individual situation, and can be ineffective if too low or cause side effects, which include dizziness, fainting, nausea, etc. if too high.  Zyprexa may precipitate a seizure in susceptible people, usually in doses of 15 mgm or more per day, although I have seen a few people who felt shaky, as if about to have a seizure, on 5 or 10 mgm per day, who then responded well to a lower dose.  Also, the use of alcohol and/or marijuana may activate the effects of the LSD, and they should be discontinued.  People who have the Post-LSD-Syndrome usually experience severe anxiety which drives them to use alcohol, marijuana, etc. in a futile attept to reduce the anxiety, and they respond well to remarkably low doses of Zyprexa, such as I have described in the book.  Your brother needs careful and consistent medical follow-up.

Question:  4/15/15

Hello, I have just read your book. What mechanism is responsible for the syndrome? I also heard your radio interview in which you state you think LSD remains in the brain for long time.

Reply:  I think the LSD remains active in the brain and interferes with essential brain functioning, probably neurotransmission  The medication appears to block the action of LSD, or reverse its effect.  There are several unproven theories about the action of LSD in the brain.

Question:  3/10/15

Dear Dr. Roth, I just finished your book.  It closely describes difficulties with which I have wrestled for years. In my late teens, I used illegal drugs. Following unpleasant experiences with LSD, I ceased taking it. Unfortunately, I developed a persistent sensory and anxiety disorder which improved considerably over the next twelve months and eventually I regained my health. All was well for the next decade, until I was prescribed Fluvoxamine/Faverin for low mood. This was catastrophic. Within a few hours of taking a 100mg dose, I had a bad trip. This led to psychological collapse for 18 months, and cost me my job and home.  Many medical professionals insisted the anti-depressant could not have caused this state. Since then, I have successfully re-built my life and health.  However, from time-to-time, unrelated to external causes, l feel something 'slip' in my head and a moderate version of the post-LSD symptoms will plague me for a few weeks, before fading. These episodes are usually quite pronounced. I take a daily 75ml dose of Venlafaxine to stave off any depression. - Do you recognise this as a case of Post LSD Syndrome? - How would you advise I proceed?  I have not used illegal drugs for almost 30 years and I don't drink alcohol. I very much appreciate your time and expertise, and would be grateful for any advice you could give. Yours sincerely.  M.

Reply:  Yes, I think  the F/F medication did activate the LSD and cause an acute toxic effect, as some meds, particularly anti- depressants have been reported to do.  And yes, you are experiencing the Post-LSD Syndrome aftermath intermittently.  The treatment of choice is Olanzapine, probably 2.5 or 5.0 mgm nightly initially.

Question:  2/1/15

Hello, I have just read your book and I think I probably suffer from the syndrome. What is your theory about biological causes of the Syndrome?

Reply:  The cause is LSD.

Question:  10/24/14

I used LSD in college. I am now 54. I had a terrible experience.  I have suffered from terrible anxiety, issues with sleep, difficulty concentrating, focusing and I have had issues with HPPD. I did graduate from college, but have never felt the same.  I abused alcohol for most of my life to abate the anxiety. In my mid twenties I sought help and began taking valium for the anxiety. After 8 years of marriage my wife left me. The doctors don't take me seriously when I tell them that the one time LSD use 34 years ago has impacted me severely. Even when they do say it may have, they say all they can do is treat the symptoms of anxiety and depression. They have taken me off valium due to its addictive nature and now I am just on seroquel. It does help me sleep but that is it. I have gone to a mental hosp 3 times in last year due to anxiety and depression. I feel that the one time lsd use made me a different person and caused a myriad of problems . At 54 years old I don't hold out much hope for improvement. In your book u asserted that seroquel works but it doesn't do the trick for me like your patients with olanzapine.. I wish there was a magic pill that could fix me but I don't hold out much hope anymore. I will discuss your book with my therapist and psychiatrist however. Thanks for your work.

Reply:  You do have the Post-LSD Syndrome after only one exposure to LSD years ago.  Olanzapine is far better than Seroquel, and a 5 mgm bedtime dose to start should help you enormously.  Let me know what happens.

Add. 10/24/14   Should I stop the seroquel when I start Olanzapine. Will Olanzapinel help with sleep. I take valium for anxiety- 10 mgm pills once or twice daily- should I discontinue it.  Will I later have to increase Olanzapine- is it expensive. Thank you so much.                      

Reply:  If the Olanzapine is as effective as it usually is, you can taper off of the Seroquel in a week, reducing to a half dose the first few days, and then reducing further.  You can taper off the Valium more gradually, taking 3-4 weeks to avoid a withdrawal reaction, with an initial reduction of 25% a day, once you feel the benefit of the Olanzapine and are less anxious. I suggest you cut the Valiums in half and take 5 mgm three times a day initially, and then skip the middle dose as you are able to.  You should be able  to reduce to 5 mgm twice daily in a week or two.  O. is expensive- after a few days you may need to lower the dose to half a pill (2.5 mgm) at night, which will lower the cost.